Drought, Vilas
- When
- July 11, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Below normal rainfall in most areas, along with temperatures that averaged more than 3 degrees above normal, resulted in the formation of severe drought conditions in parts of north central Wisconsin. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Below normal rainfall in most areas, along with temperatures that averaged more than 3 degrees above normal, resulted in the formation of severe drought conditions in parts of north central Wisconsin. The June 1st through July 31st precipitation deficit was 3.18 inches at Wausau and 3.01 inches at Rhinelander.The U.S. Drought Monitor indicated severe drought (D2) in the western parts of Vilas, Oneida and Lincoln counties for the last three weeks of the month. Otherwise most of northeast Wisconsin was in either the moderate drought (D1) or abnormally dry (D0) category.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 11, 3:00 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 400 AM CDT TUE JUL 11 2006 .SHORT TERM...TODAY THROUGH WEDNESDAY...MAIN FCST CONCERN IS PRECIP CHANCES. MSAS SFC ANALYSIS SHOWED HIGH PRESSURE EXTENDING FROM LK SUPERIOR SEWD INTO THE EASTERN GREAT LKS. A WARM FRONT EXTENDED FROM LOW PRESSURE IN EXTREME SE NEBRASKA THROUGH S IOWA AND NORTHERN IL. THERE WAS A LARGE MOISTURE GRADIENT ACROSS THIS BOUNDARY...WITH DEW POINTS RANGING FROM THE MID 40S TO LOWER 50S IN THE UPPER PENINSULA AND NE WI...TO THE UPPER 60S AND LOWER 70S SOUTH OF THE FRONT. SHOWERS AND ISOLATED THUNDERSTORMS OVER IA AND NORTHERN IL WERE SLOWLY MOVG INTO SW WI EARLY THIS MORNING. THESE SHOWERS WERE ASSOC WITH THE SFC/850 MB WARM FRONT AND A VORT MAX MOVG THROUGH IA. MODELS AGREE ON KEEPING THE SFC/850 MB WARM FRONTS WELL SOUTH OF GRB CWA TODAY AND TONIGHT...BUT BRING ENOUGH MOISTURE AND ELEVATED INSTABILITY INTO CENTRAL/EAST CENTRAL WISCONSIN TO SUPPORT A CHC OF SHOWERS AND ISOLD TSTMS. GIVEN THE MODEL TRENDS OF KEEPING THE PRECIP FARTHER SOUTH AND THE PRESENCE OF THE SFC HIGH OVER NE WI...HAVE PULLED ANY MENTION OF RAIN FOR AREAS NORTH OF A LINE FROM MARSHFIELD TO GREEN BAY. ANY RAIN THAT DOES MAKE ITS WAY INTO OUR SOUTHERN COUNTIES SHOULD GRADUALLY SHIFT EAST OUT OF THE FA TONIGHT. USED A BLEND OF COOLER MET/WARMER MAV GUIDANCE TEMPS FOR TODAY AND TONIGHT. ON WEDNESDAY...SUNSHINE AND MIXING THROUGH 850-800 MB SHOULD RESULT IN HIGH TEMPS IN THE LOWER TO MIDDLE 80S ACROSS MOST OF THE FA. MODELS GENERATE SOME AFTERNOON INSTABILITY...ESP OVER NC WI...BUT WARM MID- LEVEL TEMPS SHOULD CAP THE ATMOSPHERE...AND NO TRIGGER IS EVIDENT... SO WILL KEEP A DRY FCST INTACT. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY LITTLE RELIEF IN THE DROUGHT EXPECTED EARLY IN THE PERIOD AS HEAT WAVE WILL GRIP THE AREA. BASED ON CURRENT TEMPERATURE/DEWPOINT TRENDS...AFTERNOON HEAT INDICIES WILL CLIMB TO AROUND 100 DEGREES DURING THE AFTERNOON HOURS FOR 3 TO 5 HOURS BEFORE FALLING BACK DURING THE EVENING. BASED ON NEW GFS...12Z ECMWF WAS WAY TOO QUICK WITH THE FRONTAL PASSAGE ON SUNDAY. LEANED TOWARDS THE GFS SOLUTION FOR TIMING. THIS WAS SUPPORTED BY THE 144 HOUR CANADIAN MODEL THIS EVENING. THIS WILL MEAN THAT SUNDAY COULD BE THE WARMEST DAY DURING THE PERIOD AS FRONT APPROACHES FROM THE NORTHWEST. 850MB TEMPERATURES WOULD SUPPORT THIS THEORY...BUT WE ALREADY HAVE MIDDLE 90S GOING ACROSS MUCH OF THE AREA. WILL LEAVE TEMPERATURES ALONE AT THIS POINT. DID ADD A CHANCE OF THUNDERSTORMS TO THE FORECAST OVER THE NORTH ON SUNDAY AFTERNOON...AND OVER THE ENTIRE REGION SUNDAY NIGHT. PROBLEMS ARISE ON MONDAY WITH PRECIPITATION AS FRONTAL BOUNDARY LINGERS ACROSS SOUTHERN WISCONSIN. AT THIS POINT...WILL LEAVE MONDAY DRY AND SEE IF LATER MODEL RUNS COMES TO A CONSENSUS ON TIMING OF THE FRONT AND THUNDERSTORM ACTIVITY ASSOCIATED WITH IT. DID LOWER MAXIMUM TEMPERATURES SEVERAL DEGREES ON MONDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KIECKBUSCH/ECKBERG WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CDT TUE JUL 11 2006 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 600 AM CDT TUE JUL 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN TODAY AND EARLY TONIGHT...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY A PROLONGED PERIOD OF HOT AND RATHER HUMID WEATHER IS EXPECTED TO BEGIN THURSDAY AND CONTINUE THROUGH THE WEEKEND. EARLY INDICATIONS SHOW THAT AFTERNOON HEAT INDICES COULD CLIMB TO AROUND 100 DEGREES FOR 3 TO 5 HOURS EACH DAY AWAY FROM LAKE MICHIGAN. PERSONS WITH HEALTH PROBLEMS THAT COULD BE AFFECTED BY SUCH CONDITIONS SHOULD BEGIN TO PREPARE FOR THE HOT WEATHER. A WEAK COLD FRONT IS EXPECTED TO SAG SOUTHWARD ACROSS THE AREA SUNDAY NIGHT INTO MONDAY. THIS FRONT WILL BRING SOME RELIEF TO THE HEAT AND HUMIDITY ON MONDAY. ANY THUNDERSTORMS THAT DO DEVELOP SUNDAY AFTERNOON AND NIGHT COULD PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE INTENSE HEAT WILL CONTINUE TO WORSEN THE DROUGHT CONDITIONS ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN INTO THE WEEKEND. THE NEXT SIGNIFICANT CHANCE FOR BENEFICIAL RAINS WILL COME SUNDAY AFTERNOON ACROSS THE NORTH AND OVER THE ENTIRE REGION SUNDAY NIGHT. RIVER LEVELS WILL CONTINUE TO FALL AND THERE MAY BE AN INCREASE IN FIRE DANGER ACROSS THE REGION THROUGH NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LMZ521-522-541>543-564-121100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 600 AM CDT TUE JUL 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF STURGEON BAY TODAY AND EARLY TONIGHT...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY A PROLONGED PERIOD OF HOT AND RATHER HUMID WEATHER IS EXPECTED TO BEGIN THURSDAY AND CONTINUE INTO THE WEEKEND. THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL COME SUNDAY NIGHT. THESE STORMS COULD PRODUCE GUSTY WINDS...LOCALIZED HEAVY RAINS AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES. KIECKBUSCH/ECKBERG WEATHER.GOV/GREENBAY
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524862, 5524863, 5524864.